Antibiotic Therapy May Up Potassium Levels

LONDON, Ontario, July 6 (UPI) — An antibiotic combination often used to treat urinary tract infections may raise potassium levels, Canadian researchers caution.

Dr. Matthew A. Weir of the London Health Science Centre in Ontario says patients with urinary tract infections treated with the antibiotic combination trimethoprim-sulfamethoxazole can have increased potassium levels — known as hyperkalemia — which increases the risk of fatal abnormal heart rhythms.


The study, published in the Clinical Journal of the American Society of Nephrology, suggested testing the blood of those taking the antibiotics for potassium levels to potentially decrease the risk of hyperkalemia.

“The risk of severe hyperkalemia is five times higher in patients prescribed trimethoprim-sulfamethoxazole compared to those prescribed amoxicillin — another popular antibiotic to treat simple bladder infections,” Weir said in a statement.

Weir and colleagues says the study involved 300,000 older adults taking Beta-blockers — a widely used class of blood pressure drugs. The study finds 189 patients were hospitalized for severe hyperkalemia shortly after taking the two antibiotics to treat an urinary tract infection.

In addition, the researchers said beta-blockers and trimethoprim-sulfamethoxazole can interact and they had suspected patients taking both drugs would be at increased risk of hyperkalemia. However, the researchers concluded the increase in hyperkalemia with trimethoprim-sulfamethoxazole did not appear any greater in patients due to beta-blockers.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement